Alert archive / Michigan / Special Weather Statements in 2014
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 17, 2014, 4:21 AM EDT for 4 counties in Michigan. It was in force for 84 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2014, 4:21 AM EDT (08:21 UTC)
- Expired
- Jun 17, 2014, 5:45 AM EDT
- In force
- 84 min
- Issued by
- NWS Grand Rapids, MI
Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 113 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:30 AM EDT | TSTM WND GST 47 | 1 Wsw Ludington, MI | |
| Jun 17, 4:30 AM EDT | TSTM WND GST 58 | 8 Nnw Ludington, MI | |
| Jun 17, 5:14 AM EDT | TSTM WND GST 52 | 1 Ese Reeman, MI | AWOS STATION 1 ESE REEMAN /FFX/ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2426 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
777
WWUS83 KGRR 170821
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EDT TUE JUN 17 2014
MIZ037-038-043-044-170945-
LAKE-MASON-NEWAYGO-OCEANA-
421 AM EDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
FREMONT...MOVING EAST AT 45 MPH.
WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALDWIN... BITELY... WHITE CLOUD...
IRONS... LUTHER... WOODLAND PARK...
BROHMAN... IDLEWILD... ENSLEY TWP...
HOME TWP... WOODVILLE... CROTON...
NEWKIRK TWP... NIRVANA... NEWYAGO STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8556 4329 8557 4329 8604 4347 8604
4347 8647 4360 8654 4366 8654 4377 8645
4383 8643 4397 8647 4406 8652 4412 8643
4418 8639
TIME...MOT...LOC 0821Z 257DEG 38KT 4412 8607 4348 8591
$$
LAURENSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:00 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 17, 3:00 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 AM EDT TUE JUN 17 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/MARINE .SYNOPSIS... ISSUED AT 300 AM EDT TUE JUN 17 2014 THUNDERSTORMS MOVING EAST ACROSS LAKE MICHIGAN EARLY THIS MORNING WILL BRING POTENTIAL FOR FREQUENT LIGHTNING AND BRIEF HEAVY RAIN AND PERHAPS SOME BRIEFLY GUSTY WINDS THIS MORNING. AN ACTIVE WEATHER PATTERN WILL CONTINUE WITH POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS IN THE VICINITY OF A NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL REMAIN DRAPED ACROSS OUR REGION THROUGH WEDNESDAY EVENING. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 300 AM EDT TUE JUN 17 2014 PRIMARY SHORT TERM FCST CONCERNS INVOLVE DETERMINING CONVECTIVE/SEVERE WX POTENTIAL THROUGH THE SHORT TERM FCST PERIOD. AN MCS TRACKING EAST ACROSS EASTERN WI/LAKE MI EARLY THIS MORNING WILL CONTINUE TO ADVANCE EASTWARD INTO OUR FORECAST AREA THIS MORNING. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS EXPECTED ALONG WITH POTENTIAL FOR ISOLATED STRONG WIND GUSTS. HOWEVER IT IS NOTED THAT CONVECTION OVER EASTERN WI IS NO LONGER SEVERE AND NOT NEARLY AS ROBUST OR ORGANIZED AS IT WAS EARLIER TONIGHT. RADAR AND IR SAT TRENDS SUGGEST THAT AN OVERALL DOWNWARD TREND IN CONVECTION SHOULD CONTINUE EARLY THIS MORNING. AFTER THIS ACTIVITY MOVES THROUGH THIS MORNING IT IS LIKELY THAT MOST OF THE AFTERNOON WILL END UP BEING DRY. MORNING CLOUDS WILL GIVE WAY TO PARTIAL SUNSHINE IN THE AFTERNOON AND IT WILL BECOME VERY WARM AND HUMID WITH MAX TEMPS REACHING THE MID TO UPPER 80S. WE CANNOT RULE OUT REDEVELOPMENT OF A FEW THUNDERSTORMS IN THE AFTERNOON AS INSTABILITY RAMPS UP SIGNIFICANTLY WITH POTENTIAL FOR ML CAPES TO REACH 2000 - 3000 J/KG. THE NEXT GOOD CHANCE FOR ORGANIZED CONVECTION WILL COME THIS EVENING AND OVERNIGHT AS THE LLJ AND STRONG LOW LEVEL MOISTURE TRANSPORT FUEL DEVELOPMENT OF ONE OR MORE MCS/S OFF TO OUR WEST. THAT ACTIVITY WILL TRACK EASTWARD ALONG THE QUASI STATIONARY FRONTAL BOUNDARY THAT WILL BE DRAPED RIGHT ACROSS OUR FCST AREA. THIS BOUNDARY WILL SAG ONLY SLOWLY SOUTH ACROSS OUR AREA AND WILL CONTINUE TO FOCUS DEVELOPMENT OF THUNDERSTORMS THROUGH WEDNESDAY AFTERNOON AND EVENING. BY WEDNESDAY EVENING THE FRONT SHOULD BE LOCATED NEAR THE I-94 CORRIDOR SUCH THAT HIGHEST POPS BY THEN WILL BE OVER OUR SOUTHERN COUNTIES WITH ONLY LOW CHC POPS FURTHER NORTH. BY THURSDAY THE FRONT WILL SAG FURTHER SOUTH INTO INDIANA. THERE IS A SMALL CHANCE THAT A FEW SHOWERS AND STORMS MAY STILL LINGER OVER OUR SOUTHERN FCST AREA MAINLY SOUTH OF I-96. HOWEVER WITH SHORTWAVE RIDGING BUILDING IN FROM THE WEST WE BELIEVE FAIR WX IS LIKELY FOR MOST OF OUR FCST AREA THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM EDT TUE JUN 17 2014 AFTER A PERIOD OF SHORTWAVE RIDGING THURSDAY NIGHT... THE UPPER FLOW GOES ZONAL AGAIN FOR NEXT WEEKEND WITH THE ACTIVE QUASI STATIONARY SFC FRONTAL BOUNDARY RETURNING AND IMPACTING OUR WEATHER WITH DAILY SHOWER/TSTM CHANCES. THERE SHOULD BE PERIODIC WAVES/CONVECTIVE EPISODES MOVING EAST ALONG THE BOUNDARY ALONG WITH WARM AND HUMID CONDITIONS. EVENTUALLY THE SFC BOUNDARY SINKS SOUTH OF THE STATE SUNDAY NIGHT AND MONDAY AS A NRN STREAM WAVE/UPPER LOW DROPS SOUTHEAST FROM THE LAKE WINNIPEG AREA. THIS FEATURE IS PROGGED OVER THE GRTLKS REGION FOR MONDAY...WITH COOLER/LESS HUMID CONDITIONS AND SHOWERY WEATHER A GOOD BET. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1159 PM EDT MON JUN 16 2014 MORE CONFIDENCE IN STORMS MAKING IT ACROSS THE LAKE THAN WITH THE 00Z ISSUANCE. BASED ON A COMPARISON OF NUMEROUS SHORT RANGE MODELS HAVE DECIDED TO BRING IN TSRA TO MKG BY 08Z WITH SOME CONFIDENCE THAT STORMS WILL HOLD TOGETHER OVERNIGHT. A WANE IN THE STRENGTH OF THE STORMS IS ANTICIPATED BY EARLY TO MID MORNING SO THE WORST CONDITIONS ARE EXPECTED AT MKG WITH SOME GUSTY WINDS POSSIBLE ALONG WITH HEAVY RAIN. THERE IS A POSSIBILITY THAT LOCALLY VERY STRONG WIND GUSTS OVER 50KT MAY OCCUR BETWEEN 08Z AND 10Z MAINLY FOR MKG BUT A RISK AT GRR AND AZO AS WELL GIVEN WHAT HAS HAPPENED WITH THESE STORMS IN WISCONSIN AND IOWA. NOT CONFIDENT ENOUGH TO MENTION THOSE GUSTS AT THIS TIME BUT WILL MONITOR OVERNIGHT. ADDITIONAL THUNDERSTORM ACTIVITY IS LIKELY AROUND 00Z AND BEYOND WITH MORE HEAVY RAIN AND GUSTY WINDS POSSIBLE. && .MARINE... ISSUED AT 300 AM EDT TUE JUN 17 2014 WINDS AND WAVES SHOULD STAY BELOW SCA CRITERIA TODAY AND TONIGHT BUT WINDS AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. THUNDERSTORMS WILL POSE A HAZARD TO MARINERS THROUGH WEDNESDAY EVENING. IN ADDITION AREAS OF FOG ARE EXPECTED TO DEVELOP AS A MUCH MORE HUMID AIRMASS MOVES IN AND ADVECTS OVER RELATIVELY COLD LAKE WATERS. && .HYDROLOGY... ISSUED AT 330 PM EDT MON JUN 16 2014 NO SIGNIFICANT RAIN FELL SUNDAY NIGHT...BUT WE STILL EXPECT AN INCH OR TWO OVER THE NEXT COUPLE DAYS WITH THE POTENTIAL FOR HIGHER AMOUNTS IN SOME BASINS. RISES ON RIVERS COULD BEGIN AS EARLY AS TUESDAY AFTERNOON. AS IS TYPICAL WITH SUMMER HEAVY RAIN EVENTS...LOCATIONS AND AMOUNTS ARE STILL UNCERTAIN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...MEADE AVIATION...HOVING HYDROLOGY...OSTUNO MARINE...LAURENS
In the hours before
Special weather statement, Jun 17, 4:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EDT TUE JUN 17 2014
MIZ037-038-043-044-170945-
LAKE-MASON-NEWAYGO-OCEANA-
421 AM EDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
FREMONT...MOVING EAST AT 45 MPH.
WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALDWIN... BITELY... WHITE CLOUD...
IRONS... LUTHER... WOODLAND PARK...
BROHMAN... IDLEWILD... ENSLEY TWP...
HOME TWP... WOODVILLE... CROTON...
NEWKIRK TWP... NIRVANA... NEWYAGO STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8556 4329 8557 4329 8604 4347 8604
4347 8647 4360 8654 4366 8654 4377 8645
4383 8643 4397 8647 4406 8652 4412 8643
4418 8639
TIME...MOT...LOC 0821Z 257DEG 38KT 4412 8607 4348 8591
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:22 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jun 17, 5:32 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 43 min |
| Jun 17, 7:07 AM EDT | Special Marine Warning | GRR | 83 min | |
| Jun 17, 7:45 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana | 60 min |
| Jun 17, 8:16 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 89 min |
| Jun 17, 8:42 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Osceola | 63 min |
| Jun 17, 9:06 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 39 min |
Nearby
Special Weather Statements in Michigan, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.